Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Lincoln, IL

February 23, 2019Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Feb 23, 2019, 6:39 PM CST for Stark County, Illinois. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2019, 6:39 PM CST (00:39 UTC)
Expired
Feb 23, 2019, 7:00 PM CST
In force
21 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Stark County, IL

The radar

The Quad Cities radar (KDVN), 79 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
414 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
514 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

797 
WUUS53 KILX 240039
SVRILX
ILC175-240100-
/O.NEW.KILX.SV.W.0002.190224T0039Z-190224T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
639 PM CST SAT FEB 23 2019

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  North central Stark County in north central Illinois...

* Until 700 PM CST.

* At 639 PM CST, a severe thunderstorm was located near Osceola, or
  near Kewanee, moving northeast at 55 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Osceola and Elmira. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4123 8972 4112 8986 4115 8991 4115 8987
      4123 8986
TIME...MOT...LOC 0039Z 212DEG 48KT 4123 8984 

HAIL...1.00IN
WIND...<50MPH
 
$$

37
1 follow-up statement
983 
WWUS53 KILX 240051
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
651 PM CST SAT FEB 23 2019

ILC175-240101-
/O.EXP.KILX.SV.W.0002.000000T0000Z-190224T0100Z/
Stark-
651 PM CST SAT FEB 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL STARK COUNTY
WILL EXPIRE AT 700 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4123 8972 4112 8986 4115 8991 4115 8987
      4123 8986
TIME...MOT...LOC 0051Z 212DEG 48KT 4132 8977 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 6:06 PM CST, 33 minutes earlier.

Area forecast discussion, Feb 23, 6:06 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
606 PM CST Sat Feb 23 2019

.SHORT TERM...(This evening through Sunday)
ISSUED AT 255 PM CST Sat Feb 23 2019

Surface low pressure system off to the west over eastern Kansas
this afternoon is making rapid progress towards the region. Rain
showers continued through the morning, with some ponding already
reported in several areas with rainfall totals less than an inch,
due to snow melt and frozen ground still in place. Warmer air
moving into the area also bringing moisture resulted in some
patchy fog, with a few reports of visibilities less than a
quarter of a mile. The fog will continue intermittently as the
night progresses, with more showers likely until midnight. At that
point, the dry slot should dominate most of Central IL as the low
passes to the north.

The major concern for the forecast tonight is the winds. The upper
low associated with this storm system is negatively tilted
consistently in model depictions as it cross the Mississippi
River Valley. This negative tilt is indicative of a rapidly
developing surface system with a quick tightening pressure
gradient. From 06-09Z the winds strengthen and gusts develop with
momentum transfer maintaining through the overnight hours with the
strong +50kt llvl jet keeping enough turbulence in the boundary
layer. With the sustained winds in excess of 30 mph at times, will
easily hit wind advisory criteria, much less with the gusts up to
50 mph. However, areas NW of a line from roughly Havana to Paris
may end up seeing gusts in excess of 58mph at times, hitting High
Wind Warning criteria. HRRR actually has the gusts at the surface
at the start of the day maxing out in that area. Between the HRRR,
a couple of previous runs of the models, and the tendency of late
for various models to underestimate the winds in Central IL by a
good 5 to 10 mph, have opted to go ahead and replace the High Wind
Watch with a High Wind Warning. Tomorrow will be very windy, with
winds diminishing, but not gone as evening approaches.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 255 PM CST Sat Feb 23 2019

A quick drop in the temperatures for Sunday night through Monday
night will drop Mondays high temperatures to under the freezing
mark for the northern half of the state. After the storm system
passes, much of the country is dominated by zonal flow. The
pattern shift does result in some variations as to the handling of
several quick shortwaves. The GFS brings through a stronger shot
at precip midweek than the ECMWF that keeps it farther to the
north. Some minor pockets of small pops show up in the forecast
with variations in the blended solution. However, a stronger wave
dives into the west coast of the country late Thursday night and
models agree on dropping it into the Rockies and a quick surface
system moving into the Midwest for the weekend. Too early for
details, but it looks like the trend of weekend systems may
continue for Central IL.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 600 PM CST Sat Feb 23 2019

Widespread fog and dense at times into mid evening over central
IL airports with visibilities ranging from 1/4 to 1 mile (BMI has
vsby of 1/8 mile) and ceilings 200 to 300 ft this evening. The fog
should start lifting during mid/late evening as ESE winds 10-15
kts and gusts to 20 kts early this evening shift SSW and increase
to 14-19 kts and gust 20-30 kts. Carried VCSH through mid evening
across central IL. Strong 997 mb low pressure near KC early this
evening, will strengthen to 989 mb as it tracks toward Madison in
south central WI by 06Z/midnight tonight and sweeps a strong cold
front east over central IL. Surface low deepens to 971 mb by 6 pm
Sunday as it tracks toward the Ontario/Quebec province line. Have
LLWS this evening and early overnight with 2k ft sw winds of 45-50
kts. Winds switch sw behind cold front overnight and WNW by dawn
Sunday and increase to 25-35 kts by sunrise with gusts of 40-50
kts late tonight and Sunday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from midnight tonight to 6 PM CST Sunday for
ILZ040-047>052-061>063-066>068-071>073.

High Wind Warning from 2 AM to 6 PM CST Sunday for ILZ027>031-
036>038-041>046-053>057.

&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...07
Hazardous weather outlook, Feb 23, 3:06 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CST Sat Feb 23 2019

ILZ027>031-036>038-041>046-053>057-241200-
Champaign-Coles-De Witt-Douglas-Edgar-Fulton-Knox-Logan-Macon-
Marshall-Mason-McLean-Moultrie-Peoria-Piatt-Stark-Tazewell-
Vermilion-Woodford-
306 PM CST Sat Feb 23 2019

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 6 PM CST SUNDAY...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will be possible through this evening.
Rainfall amounts over one half inch may produce areas of minor
flooding due to frozen and saturated soils.

West winds 30 to 40 mph gusting over 55 mph will develop late
tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

West winds 30 to 40 mph gusting over 55 mph will continue through
Sunday morning before diminishing slowly Sunday afternoon.

Flooding will continue along the Illinois River downstream of
Peoria through the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040-047>052-061-241200-
Cass-Christian-Menard-Morgan-Sangamon-Schuyler-Scott-Shelby-
306 PM CST Sat Feb 23 2019

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
SUNDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will be possible through this evening.
Rainfall amounts over one half inch may produce areas of minor
flooding due to frozen and saturated soils.

West winds 30 to 35 mph gusting over 45 mph will develop late
tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

West to northwest winds 30 to 35 mph gusting over 45 mph will
continue through Sunday morning before diminishing slowly Sunday
afternoon.

Flooding will continue along the Illinois River through the
upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-241200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
306 PM CST Sat Feb 23 2019

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
SUNDAY...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will be possible through this evening.

West winds 30 to 35 mph gusting over 45 mph will develop late
tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

West to northwest winds 30 to 35 mph gusting over 45 mph will
continue through Sunday morning before diminishing slowly Sunday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

In the hours before

Special weather statement, Feb 23, 1:07 PM CST, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Lincoln IL
107 PM CST Sat Feb 23 2019

ILZ027>031-036>038-040>043-047>051-232015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln,
Clinton, Beardstown, Petersburg, Winchester, Jacksonville,
and Springfield
107 PM CST Sat Feb 23 2019

Patchy dense fog has developed over portions of central Illinois
this afternoon, affecting the I-55 corridor and likely to spread
into areas northwest. Visibility may vary over short distances
and could fall below one quarter mile at times. Fog is expected to
dissipate this evening.

Be prepared for sudden drops in visibility. Leave plenty of room
between your car and the car in front of you, reduce speed, and
use low beam headlights.

37
Local storm report, Feb 23, 4:43 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
443 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HEAVY RAIN       PEORIA INTERNATIONAL AI 40.67N 89.68W
02/23/2019  M1.08 INCH       PEORIA             IL   ASOS

            RAIN TOTAL SINCE 6 AM

&&

25
Special weather statement, Feb 23, 5:54 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Lincoln IL
554 PM CST Sat Feb 23 2019

ILZ027>031-036>038-040>057-061-240400-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln,
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown,
Petersburg, Winchester, Jacksonville, Springfield, Taylorville,
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris,
and Shelbyville
554 PM CST Sat Feb 23 2019

Areas of dense fog will continue across central IL north of I-70
through mid evening, due to milder moist air over a cold frozen
ground. Visibilities will be restricted to a quarter mile or less
at times especially along and north of I-72. The fog should start
lifting during mid to late evening, as east to southeast winds
early this evening, shift to the south southwest during mid to
late evening and become more gusty. Use your low beam headlights
and reduce your speed if traveling into mid evening due to the
dense fog.

07

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:18 PM CSTSevere Thunderstorm WarningILXKnox, Stark27 min
Feb 24, 12:29 AM CSTRiver Flood WarningILXFulton, Knox46 hr
Feb 24, 7:28 AM CSTRiver Flood WarningILXFulton27 hr
Feb 24, 11:21 AM CSTRiver Flood WarningILXMarshall, Putnam47 hr
Feb 24, 11:21 AM CSTRiver Flood WarningILXPeoria, Tazewell, Woodford7 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.